Utah, 2019

Winter Storm and High Wind in Utah, January 21 to 22, 2019

January 21 to 22, 2019 · NWS SLC · 14 events in 12 counties and zones

A winter storm moved across Utah and created widespread impacts along the Wasatch Front on January 21 due to heavy snowfall.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

A winter storm moved across Utah and created widespread impacts along the Wasatch Front on January 21 due to heavy snowfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Jan 20, 9:08 PM MST, 4 hours 52 minutes earlier.

Area forecast discussion, Jan 20, 9:08 PM MST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
908 PM MST Sun Jan 20 2019

.SYNOPSIS...A potent storm system currently moving onto the West
Coast will continue east into Utah by early Monday and exit the
area by midday Tuesday. A weak weather disturbances embedded in a
moist northwest flow will impact mainly northern Utah and
southwest Wyoming late Wednesday through Thursday ahead of a
building ridge for the end of the week.

&&

.DISCUSSION...
Everything still looks on track regarding impacts from the
approaching storm. No changes to headlines with this update.

Instead focused on the leading edge of the storm, refining PoPs a
bit tonight to account for more recent guidance that is a bit
faster than previous runs.

Height perturbations are quite strong with this storm (a good
indication on its impact to our sensible weather), and are
actually strengthening on approach overnight. The storm is
currently along the northern California coast, with IR satellite
showing a large area of cooling cloudtops downstream, indicative
of enhancing vertical motion.

Still looks like a very brief window for rain or rain/snow mix
before a quick switch to snow as precipitation rates increase. A
frontal band is expected to be quite heavy due to Frontogenesis
and strong vertical motion in the Dendritic Snow Growth zone.

Another interesting wrinkle is the potential of seeing a secondary
shortwave correlated in timing with the upper level trough axis,
passing overhead Monday late afternoon and evening. Brief backing
of winds may reorient orographics to westerly slopes for a couple
of hours, before shifting back to northwest and eventually north
tomorrow night. Vertical motion associated with this feature may
also aide in better snow rates once again with deeper lift through
the Dendritic Snow Growth zone.

&&

.PREVIOUS DISCUSSION...
High clouds streaming northeast across the region today kept
temperatures down from their potential. However, for those of you
that are interest in the lunar eclipse, there are some breaks in
the clouds over central Nevada which could come across northern
Utah tonight just in time for the eclipse. High clouds over
southern Utah may be thin enough for at least a partial viewing.

These clouds are associated with a potent storm system which will
move into northern Utah late tonight and spread into southern Utah
early Monday morning. The 700mb temperatures will be warm enough
at the beginning of the precipitation to have rain start in the
valleys, but that should not last too long as colder 700mb
temperatures associated with the trough passage and surface cold
front will bring snow levels down to the valley floor from the
Cache Valley to just south of Cedar City. Moderate to heavy snow
is expected with this front. The northern Wasatch Front commute
should have mainly snow to contend with while farther south from
Salt Lake City southward there will likely be a mixture of rain
and snow in the early commute switching to all snow by 8-9am.
However, if the intensity is great enough, a switch over to snow
will occur sooner and road conditions could become hazardous
rapidly in the Salt Lake Valley as well.

All snow will occur in the mountains and mountain passes including
Parleys Summit which could be quite hazardous for the Monday
morning commute due to gusty westerly winds causing blowing and
drifting.

A cold moist northwest flow is expected to persist from just
behind the cold front until mid to late afternoon from the Idaho
border southward to Cedar City adding to the snow potential due to
favorable orographics. In addition, the GFS and NAM hint at
another disturbance moving through northern Utah between 2 and
5pm which could bring another round of heavier snow. This will be
just in time for the evening commute.

The eastern portions of the CWA will basically be skipped by this
storm as far as precipitation but winds will be their issue. A
wind advisory is in effect from Monday morning through Monday
evening for southwest winds increasing to 25-35 mph with gusts
over 50 mph from Kanab to Lake Powell and northward to Hanksville.
The downslope areas in Castle Country has a High Wind Watch in
effect from Monday afternoon through Tuesday morning with
potential wind gusts over 60 mph as NW 700mb winds increase to
40-50kt and combine with a favorable tight surface pressure
gradient.

Another area where winds will be strong with this system is the
northwest desert where 700mb winds at 40kt or more downslope
into the Great Salt Lake Desert Monday morning until Monday
evening.

The storm will exit by Monday night in most areas except for some
snow showers continuing in the mountains. Tuesday will be colder
across the CWA with a weak ridge building in over the Great Basin.
Gusty northerly winds are possible in Dixie.

Models remain consistent regarding the large-scale pattern in the
long term forecast period. Utah will largely remain under a
northwesterly flow aloft between a longwave trough over the
central/eastern CONUS and a high-amplitude ridge near the West
Coast.

Within the northwesterly flow, weak disturbances will ripple
southward along the back edge of the trough. Most of these will
remain too far east of the forecast area to have much impact.
However, warm air advection is progged to strengthen across northern
Utah on Wednesday ahead of a disturbance that is expected to cross
the area Wednesday night. This should to lead to a period of
generally light snow for portions of northern and central Utah.

After that, the EC tries to track another disturbance across far
northeast Utah and southwest Wyoming on Friday, closer than what the
GFS has. Despite a 120+kt jet punching into the area, there is not
much available moisture. As such, have left mentionable PoPs out of
the forecast for this period despite some uncertainty regarding the
track of this wave.

Otherwise, expect a trend of rising heights and warmer temperatures
aloft for the weekend, leading to strengthening inversions.

&&

.AVIATION...
A major winter storm is expected to impact operations at
the KSLC terminal on Monday. Beforehand, mid and upper level
ceilings with southeast winds will prevail through the night. Expect
a rain/snow mix under MVFR conditions to develop between 10-12Z with
full-on-snow and IFR conditions developing between 12-14Z. A
northerly wind shift will also occur between 12-14Z...with the snow.
There is a 30% chance of the southerly winds and rain/snow mix
lingering beyond 14Z. Moderate to heavy snow is expected to persist
for several hours before becoming more scattered in the early
afternoon. Between 5-7 inches of snow accumulation on untreated
surface is possible.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Wind Advisory from 7 AM to 9 PM MST Monday for UTZ005-020-021.

     Winter Storm Warning from 3 AM Monday to 9 AM MST Tuesday for
     UTZ007>010-517-518.

     Winter Storm Warning from 6 AM Monday to 4 AM MST Tuesday for
     UTZ006.

     Winter Weather Advisory from midnight tonight to noon MST Monday
     for UTZ005.

     Winter Storm Warning from 6 AM to 9 PM MST Monday for UTZ001>004.

     Wind Advisory from 7 AM Monday to 9 AM MST Tuesday for UTZ013.

     High Wind Watch from Monday afternoon through Tuesday morning
     for UTZ012.

     Winter Storm Warning from 9 AM Monday to 4 AM MST Tuesday for
     UTZ014>016.

WY...Winter Storm Warning from 6 AM Monday to 4 AM MST Tuesday for
     WYZ021.

&&

PUBLIC...10/Struthwolf/Cheng
AVIATION...Bonnette

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php
Hazardous weather outlook, Jan 20, 4:48 PM MST, 9 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service Salt Lake City UT
448 PM MST Sun Jan 20 2019

UTZ001>016-019>021-517-518-WYZ021-220000-
Cache Valley/Utah Portion-Northern Wasatch Front-
Salt Lake and Tooele Valleys-Southern Wasatch Front-
Great Salt Lake Desert and Mountains-Wasatch Mountain Valleys-
Wasatch Mountains I-80 North-Wasatch Mountains South of I-80-
Western Uinta Mountains-Wasatch Plateau/Book Cliffs-
Western Uinta Basin-Castle Country-San Rafael Swell-
Sanpete/Sevier Valleys-West Central Utah-Southwest Utah-
Utahs Dixie and Zion National Park-South Central Utah-
Glen Canyon Recreation Area/Lake Powell-Central Mountains-
Southern Mountains-Southwest Wyoming-
448 PM MST Sun Jan 20 2019

This Hazardous Weather Outlook is for the western two thirds of
Utah and southwest Wyoming.

.DAY ONE...Tonight

Mild temperatures and breezy conditions will exist ahead of an
approaching Pacific storm. Light precipitation ahead of the storm
will reach into northwest Utah late tonight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The winter storm will reach the Wasatch Front early Monday around
sunrise, then work east across the outlook area through early
Tuesday. This storm will spread snow over much of the outlook
area west of and over the mountains, with heavy snows possible.

Strong winds will occur ahead of this storm across the southeast
portion of the CWA and behind the cold front over the northwest
desert and in Castle Country Monday into Monday night.

Seasonally cold temperatures will develop for the middle and
latter portion of the upcoming week. Weak weather disturbances
moving south out of western Canada could bring short periods of
light snow to northern Utah and southwest Wyoming during latter
half of the week. Strong high pressure aloft will return to the
outlook area beginning on Saturday.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to standard operating procedures.

For more information from NOAA/s National Weather Service visit...
http://weather.gov/saltlakecity

For information on potential road travel impacts visit...
http://www.udottraffic.utah.gov/roadweatherforecast.aspx

Event by event

11 winter storm, 3 high wind. Local standard time, as filed.

Winter Storm, Salt Lake and Tooele Valleys

When
January 21, 2:00 AM MST to 4:00 PM MST
Where
Salt Lake and Tooele Valleys forecast zone
Reported by
NWS Employee

Heavy snowfall was widespread across the Salt Lake and Tooele Valleys, with storm total snowfall reports of 18 inches in Sandy and Cottonwood Heights, 11 inches in Olympus Cove and Upper Millcreek, 8 inches in Draper, and 12 inches in Tooele. For the calendar day of January 21, Tooele recorded 8.6 inches of snow, which broke the calendar day record of 8 inches set in 1974.

Winter Storm, Northern Wasatch Front

When
January 21, 2:00 AM MST to 2:00 PM MST
Where
Northern Wasatch Front forecast zone
Reported by
NWS Employee

Heavy snowfall was widespread across the Northern Wasatch Front with storm total snowfall reports of 7.3 inches on the Bountiful Bench, 5.9 inches in North Salt Lake, and 5.6 inches in Bountiful.

Winter Storm, Southern Wasatch Front

When
January 21, 2:00 AM MST to 4:00 PM MST
Where
Southern Wasatch Front forecast zone
Reported by
COOP Observer

Heavy snowfall was widespread across the Southern Wasatch Front with storm total snowfall reports of 7.5 inches in Alpine, 6 inches in Saratoga Springs, 5.5 inches in Lehi, and 5 inches in Spanish Fork.

Winter Storm, Wasatch Mountain Valleys

When
January 21, 2:00 AM MST to 4:00 PM MST
Where
Wasatch Mountain Valleys forecast zone
Reported by
Public

Snowfall was widespread across the Wasatch Back with storm total snowfall reports of 16 inches in Park City, and 12 inches in Heber City.

Winter Storm, Wasatch Mountains South of I-80

When
January 21, 2:00 AM MST to 4:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Reported by
NWS Employee

Heavy snowfall was widespread across northern Utah's mountains with snowfall reports of 23 inches at Alta Ski Area, 22 inches at Brighton Resort, 21 inches at Snowbird, 18 inches at Park City Mountain Resort, 17 inches at Solitude Mountain Resort, and 12 inches at Sundance Mountain Resort.

Winter Storm, Southwest Utah

When
January 21, 2:00 AM MST to 4:00 PM MST
Where
Southwest Utah forecast zone
Reported by
Public

Cedar City received 9.5 inches of snow. In addition, the COOP Observer in Cedar City reported 8.8 inches, and a CoCoRaHS observer in Beaver reported 6 inches.

Winter Storm, West Central Utah

When
January 21, 2:00 AM MST to 4:00 PM MST
Where
West Central Utah forecast zone
Reported by
Public

Fillmore received 10 inches of snow.

Winter Storm, Wasatch Mountains I-80 North

When
January 21, 2:00 AM MST to 8:00 PM MST
Where
Wasatch Mountains I-80 North forecast zone
Reported by
SNOTEL

Several SNOTEL stations reported heavy snow, including Ben Lomond Peak with 1.1 inches of snow water equivalent, or about 14 inches of snow, and both Parish Creek and Lookout Peak with 0.9 inches of snow water equivalent, or about 12 inches of snow.

Winter Storm, Western Uinta Mountains

When
January 21, 4:00 AM MST to 5:00 PM MST
Where
Western Uinta Mountains forecast zone
Reported by
SNOTEL

Heavy snow reported by several SNOTEL stations, including Redden Mine with 1.3 inches of snow water equivalent, or about 16 inches of snow, and Buck Pasture with 0.9 inches of snow water equivalent, or about 12 inches of snow. In addition, a CoCoRaHS station 10 ESE of Heber City reported 14 inches of snow.

Winter Storm, Southern Mountains

When
January 21, 4:00 AM MST to January 22, 12:00 AM MST
Where
Southern Mountains forecast zone
Reported by
SNOTEL

Numerous SNOTEL stations reported heavy snow, including both Brian Head and Kimberly Mine with 1.4 inches of snow water equivalent, or about 17 inches of snow, Midway Valley with 1.6 inches of snow water equivalent, or about 19 inches of snow, and Gardner Peak with 1.2 inches of snow water equivalent or about 14 inches of snow. In addition, the COOP Observer at Cedar Breaks reported 11 inches of snow.

Winter Storm, Central Mountains

When
January 21, 6:00 AM MST to 11:00 PM MST
Where
Central Mountains forecast zone
Reported by
SNOTEL

Numerous SNOTEL stations reported heavy snow, including Pine Creek with 2.8 inches of snow water equivalent, or about 33 inches of snow, Bobs Hollow with 1.4 inches of snow water equivalent, or about 21 inches of snow, and Pickle Keg with 1.3 inches of snow or about 19 inches of snow. In addition, the COOP Observer at Fremont Indian State Park reported 11 inches of snow.

High Wind, Great Salt Lake Desert and Mountains

When
January 21, 10:00 AM MST to 4:00 PM MST
Where
Great Salt Lake Desert and Mountains forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

The I-80 @ mp 1 sensor recorded a peak wind gust of 64 mph.

High Wind, Wasatch Mountains South of I-80

When
January 21, 10:00 AM MST to 4:00 PM MST
Where
Wasatch Mountains South of I-80 forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet

The Central Wasatch Peaks sensor recorded a peak wind gust of 71 mph.

High Wind, Western Uinta Mountains

When
January 21, 10:00 AM MST to 4:00 PM MST
Where
Western Uinta Mountains forecast zone
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet

The Dry Ridge sensor recorded a peak wind gust of 70 mph.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2019Every state in 2019This day in weather historyWarnings in Utah, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 803779, 803780, 803781, 803782, 803783, 803784, 803785, 896902, 896911, 896918, 896914, 803786, 803787, 803788.